Extreme Cold/Wind Chill, Big Stone
- When
- January 19, 12:00 AM CST to 12:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Bitter cold Arctic air along with breezy north winds brought extreme wind chills from 30 below to 35 below zero to west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Bitter cold Arctic air along with breezy north winds brought extreme wind chills from 30 below to 35 below zero to west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 18, 11:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 PM CST WED JAN 18 2012
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
MUCH OF THE REGION REMAINS UNDER MID TO HIGH CLOUD COVER THIS
EVENING...AND DO NOT EXPECT TO SEE MUCH CLEARING DURING THE
OVERNIGHT HOURS. WILL KEEP THE MENTION OF LIGHT SNOW GOING ACROSS
THE WEST AS SOME ECHOES REMAIN ON THE RADAR AND LIGHT SNOW
CURRENTLY BEING REPORTED AT PIERRE. CLOUD COVER APPEARS TO BE
PLAYING A ROLE IN TEMPERATURES NOT FALLING TOO QUICKLY...SO RAISED
OVERNIGHT LOWS A FEW DEGREES. NO CHANGES MADE TO WINDS AT THIS
TIME.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE PLACEMENT OF A BAROCLINIC ZONE AND ITS AFFECT ON
TEMPERATURES/POPS WILL BE THE FORECAST CHALLENGE.
AS OF 20Z...AN AREA OF LOW PRESSURE IS SITUATED OVER CENTRAL MN. A
COLD FRONT IS ALMOST THROUGH THE CWA WITH TEMPERATURES PLUMMETING
BEHIND THE FRONT. KMBG WARMED TO 16 DEGREES THIS MORNING...IS NOW
SITTING AT ZERO. SIGNIFICANTLY COLDER AIR WILL CONTINUE TO SURGE
SOUTHWARD FROM CANADA WHERE TEMPS ARE IN THE TEEN AND 20S BELOW
ZERO. ONE CAVEAT FOR LOW TEMPERATURES TONIGHT IS THE ABUNDANCE OF
MID/HIGH LEVEL CLOUDS THAT ARE STREAMING INTO THE NORTHERN PLAINS
FROM THE PAC NW. HOWEVER CURRENT READINGS UNDER THE CLOUDS ARE
STILL IN THE TEENS BELOW ZERO. WILL CONTINUE EXTREME COLD WARNING
FOR NOW AND LET THE EVENING SHIFT MAKE CHANGES AS NEEDED.
THE CWA SHOULD REMAIN ON THE NORTHERN SIDE OF THE BAROCLINIC ZONE
ON THURSDAY WHICH WILL WOULD LEAD TO HIGH TEMPERATURES IN THE
LOWER SINGLE DIGITS ABOVE ZERO.
BY LATE THURSDAY NIGHT THE BAROCLINIC ZONE...ALONG WITH AN AREA
INVERTED SURFACE TROF AND UPPER LEVEL LIFT WILL RESULT IN A BAND
OF LIGHT TO MODERATE SNOW. WITH COLD AIR IN PLACE...LIQUID AMOUNTS
AROUND 0.10 INCHES COULD BE POSSIBLE WHICH COULD LEAD TO SNOWFALL
AMOUNTS BETWEEN 1 TO 3 INCHES. AT THIS TIME MODELS ARE SHOWING A
DIFFERENT LOCATION OF THE HEAVIES BAND OF PCPN. HOWEVER ALL
HIGHLIGHT THE SE CWA...OR BY KATY AS HAVING THE BEST POTENTIAL OF
RECEIVING 2-3 INCHES OF SNOW.
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
PROGRESSIVE MID LEVEL PATTERN STILL FORECAST BY MOST LONG RANGE
MODELS DURING THE LONG TERM. ONE PHASED WAVE LOOKS AS IF IT WILL
COME ACROSS THE REGION SATURDAY NIGHT AND SUNDAY. HOWEVER THE
SPEED OF THIS SYSTEM MAY PRECLUDE MUCH IN THE WAY OF A PCPN EVENT.
THE SYSTEM WILL HAVE A TOUGH TIME TAPPING INTO MOISTURE. THE NEXT
SYSTEM ENTERS THE PICTURE ABOUT MID WEEK. FORECASTER CONFIDENCE ON
THIS SYSTEM IS SOMEWHAT LACKING GIVEN SPEED/INTENSITY DIFFERENCES
IN LATEST MODEL OUTPUT. FOR NOW WILL ONLY GO WITH LOW POPS AT THE
END OF THE PERIOD.
AS FOR TEMPERATURES...DECENT WAA RETURNS FOR THE WEEKEND AND THUS
TEMPERATURES WILL BE ON THE CLIMB. H85 TEMPS PUSH TO GREATER THAN
0C ACROSS THE REGION...WITH THE WARMEST SFC TEMPS LIKELY TO BE
SUNDAY IN BETTER MIXED AIRMASS. AFTER THE WEEKEND IT STILL LOOKS
TO BE SOMEWHAT MILD AS PROGRESSIVE SYSTEMS KEEP ANY REAL ARCTIC
AIR FROM FORMING OVER WESTERN/CENTRAL CANADA THAT WOULD THEN
EVENTUALLY ROLL DOWN INTO THE CONUS PLAINS.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LIGHT SNOW SHOWERS WILL CONTINUE ACROSS PORTIONS OF THE WESTERN
AND CENTRAL CWA OVERNIGHT...BUT LITTLE TO NO ACCUMULATION IS
EXPECTED. CIGS ARE EXPECTED TO REMAIN VFR AOA 5K FEET THROUGH THE
DAY THURSDAY...THEN WILL LOWER TO MVFR LEVELS THURSDAY EVENING.
SNOW WILL SPREAD FROM WEST TO EAST BEGINNING AROUND 00Z FRIDAY.
VSBYS MAY FALL INTO THE MVFR CATEGORY WITH THE SNOW.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...EXTREME COLD WARNING UNTIL NOON CST /11 AM MST/ THURSDAY FOR
BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-WALWORTH.
MN...EXTREME COLD WARNING UNTIL NOON CST THURSDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 349 AM CST WED JAN 18 2012 SDZ033>037-045-048-051-191000- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 349 AM CST WED JAN 18 2012 /249 AM MST WED JAN 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY COLD AIR WILL POUR INTO THE REGION TODAY. WITH A FEW LIGHT SNOW SHOWERS AND STRONG NORTHWEST WINDS...EXPECT AREAS OF BLOWING AND DRIFTING SNOW. ALONG WITH THESE STRONG WINDS...TEMPERATURES WILL PLUMMET. BY THURSDAY MORNING...WIND CHILL READINGS WILL BOTTOM OUT AT BETWEEN -20 AND -30 DEGREES EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015>023-191000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 349 AM CST WED JAN 18 2012 /249 AM MST WED JAN 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY COLD AIR WILL POUR INTO THE REGION TODAY. WITH A FEW LIGHT SNOW SHOWERS AND STRONG NORTHWEST WINDS...EXPECT AREAS OF BLOWING AND DRIFTING SNOW. ALONG WITH THESE STRONG WINDS...TEMPERATURES WILL PLUMMET. BY THURSDAY MORNING...WIND CHILL READINGS WILL BOTTOM OUT AT BETWEEN -30 AND -40 DEGREES EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361093, 361094.